Winter Storm, Adams
- When
- December 19, 7:00 PM CST to December 20, 7:00 AM CST
- Where
- Adams forecast zone
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Part 1 of 2: The seasons first major winter storm moved into Iowa during the late afternoon and evening of the 19th and continued into the day on the 20th. A strong low pressure developed over southeast Colorado and pushed east across southern Kansas.
Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Part 1 of 2: The seasons first major winter storm moved into Iowa during the late afternoon and evening of the 19th and continued into the day on the 20th. A strong low pressure developed over southeast Colorado and pushed east across southern Kansas. The low turned northeast through Missouri and into southern Lake Michigan by the 20th. At the same time, a strong upper level trough of low pressure became negatively tilted as it lifted northeast across the central U.S. A strong push of moisture took place ahead of the storm. A mixture of rain and snow developed north and northwest of the low pressure track. As the dry slot lifted northeast toward Iowa, the airmass became increasingly unstable. A large area, for December, of thunderstorms developed over northeast Kansas into northwest Missouri, then pushed rapidly across Iowa during the evening of the 19th. A mixture of rain and snow occurred across southern Iowa during the early evening. The rain/snow line shifted southeast with much of the thunderstorm activity occurring as thundersnow. The thunderstorms brought with them a mixture of snow and some freezing rain. Though the freezing rain was not of a significant amount, it did help to cake the snow that was falling at a one to two inch per hour rate onto trees and power lines. The snow spread north quickly through the evening and early morning hours. The heaviest snow fell in a band about 50 miles wide that extended from near the Omaha-Council Bluffs area, through Des Moines and Waterloo, and all the way to Marquette. Snowfall of 8-12 inches was common in this band. Some of the heavier snowfall amounts included 14.5 inches in Ankeny, 13.8 inches in Johnston, 13.4 inches in Grimes, 13 inches in Conrad and Marshalltown, 12.4 inches at the Des Moines Airport and 11.5 inches south of Madrid. Roads became treacherous quickly with the heavy snow falling on road surface temperatures that were just above freezing. Numerous traffic accidents and injuries were reported, along with some fatalities. The largest accident occurred on Interstate 30 near the Williams exit. Thirty cars were involved with two fatalities reported. Icing on trees and power lines became a major issue, especially as winds increased later in the night. Snow and ice laden trees and power lines produced considerable damage through much of the area. Branches and full trees fell on power lines, knocking out power for 150,000 to 200,000 customers, 139,000 in the MidAmerican Service area alone. Conditions became bad enough that most activities in the state were cancelled for both the 20th and 21st. In addition to the snow, strong winds caused considerable blowing and drifting of snow. Snowdrifts of 5 to 10 feet were common. Winds were sustained above 25 MPH across the area, with much of the state reaching frequent gusts of 50 MPH or more. Blizzard conditions were reported over most of the Des Moines CWA. This will be addressed via a separate entry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 19, 5:46 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CST WED DEC 19 2012 ...LIFE THREATENING BLIZZARD CONDITIONS TO IMPACT IOWA TONIGHT THROUGH THURSDAY AFTERNOON... ...UPDATED FOR THE 00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SFC LOW OVER THE OK/TX PANHANDLE STILL ON TRACK TO EJECT ENE THROUGH CENTRAL MISSOURI AND BE LOCATED NEAR OR JUST NORTH OF ST. LOUIS BY 12Z THURSDAY. LARGE SWATH OF MODERATE TO HEAVY SNOW ALREADY OCCURRING WITH THIS SYSTEM OFF TO THE SOUTHWEST ACROSS NW KS/SRN NE. AS LOW MOVES ENE...IMPRESSIVE FRONTOGENETICAL FORCING EXPECTED ACROSS THE CENTRAL/SOUTHEASTERN PORTIONS OF THE CWA. STRONG MOISTURE TRANSPORT EXPECTED BY EARLY EVENING AS WELL...SUGGESTING VERY QUICK SATURATION OF THE COLUMN ACROSS THE CWA...WITH MOST SITES PRECIPITATING BY 00-03Z. WARM NOSE IN THE LOWEST LEVELS SHOWING UP IN AREA OF SOUTHERLY FLOW AHEAD OF SFC LOW ACROSS EXTREME SOUTHEASTERN CWA...WITH CAA AND MORE NORTHERLY FLOW ELSEWHERE ALOFT. THIS SUGGESTS MUCH OF CWA WILL BEGIN WITH RAIN AND QUICKLY TRANSITION FROM RAIN TO SNOW WITH THE EXCEPTION OF THE FAR SOUTHEAST...WHICH WILL LIKELY REMAIN RAIN THROUGH THE EVENING HOURS. SNOWFALL RATES EXPECTED TO BE IMPRESSIVE WITH THE STRONG LIFT...AND INSTABILITY NOTED ALOFT ACROSS THE SOUTHERN CWA THIS EVENING. POTENTIAL FOR CSI EXISTS AS EPV BECOME LARGELY NEGATIVE ALOFT...WITH OUTRIGHT UPRIGHT CONVECTION ALSO POSSIBLE AT TIMES BASED ON MODEL CROSS-SECTIONS. WITH AMOUNT OF INSTABILITY AND PORTIONS OF THE SOUNDING/LIFT IN THE DENDRITIC AREA...SNOWFALL RATIOS ALSO EXPECTED TO BE HIGH WITH MANY SITES IN THE 15 TO 17 TO 1 RANGE AT TIMES THROUGH THE PERIOD. MODELS CONTINUE TO INDICATING AROUND A HALF INCH TO AS MUCH AS ONE INCH OF QPF ACROSS THE CWA TONIGHT...WHICH WILL YIELD HEAVIEST SNOW AMOUNTS OF AROUND 8 TO 12 INCHES FROM AROUND DENISON TO CRESTON NORTHEASTWARD FROM MASON CITY TO TAMA. AGAIN WINDS STILL ANTICIPATED TO PICK UP BY LATE EVENING...WITH EVEN STRONGER WINDS THAN PREVIOUSLY THOUGHT. LATEST MODEL RUNS CAME IN WITH DEEPER SOLUTIONS...SUGGESTING SUSTAINED 30 TO 40 MPH WINDS AND GUSTS TO 45 TO 50 MPH OR HIGHER. WITH THE STRONGER WINDS ACROSS MORE OF THE AREA...HAVE OPTED TO UPGRADE MAJORITY OF CWA TO BLIZZARD WARNING WITH THE EXCEPTION OF THE FAR NORTHWESTERN CWA. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ALTHOUGH LIFT WILL BE SUBSIDING AT THE BEGINNING OF THURSDAY...WILL STILL SEE PLENTY OF FORCING THROUGH 15 TO 18Z...ESPECIALLY ALONG AND EAST OF I35. HAVE KEPT CATEGORICAL POPS IN THESE LOCATIONS FOR THE MORNING...ALTHOUGH COVERAGE AND INTENSITY OF THE SNOW WILL BE TRAILING OFF THROUGH THE MORNING. PRESSURE GRADIENT MAGNITUDE WILL BE MAXIMIZED ACROSS THE EASTERN FORECAST AREA FROM 12 TO 18Z. WINDS AT 925MB ALSO CLIMB TO AROUND 60KTS BY 12Z ALONG AND EAST OF I35 DURING THIS TIME AND ANTICIPATE SOME OF THE STRONGEST WINDS OF THE STORM DURING THIS TIME. COMBINATION OF SEVERAL INCHES OF SNOW ON THE GROUND...FALLING SNOW AND THESE INTENSE WINDS WILL PRODUCE WHITEOUT CONDITIONS FOR MUCH OF THE CWA...ESPECIALLY ALONG AND EAST OF I35 DURING THE MORNING. ANTICIPATE QUITE A FEW ROAD CLOSURES AND IMPOSSIBLE TRAVEL FOR MUCH OF THE WARNED AREA...ESPECIALLY WHERE SNOWFALL IS DEEPEST. SOME IMPROVEMENT IS LIKELY ACROSS THE FAR WEST BY LATE MORNING AS SNOW ENDS WHICH SHOULD HELP THE VISIBILITIES SOMEWHAT...ALTHOUGH BLOWING SNOW WILL STILL BE PROBLEMATIC. IMPROVEMENT INTO THE AFTERNOON WILL BE SLOW AND TENUOUS FARTHER EAST AS WINDS REMAIN QUITE STRONG THROUGH THE DAY. TEMPERATURES WILL LIKELY BE STUCK OR FALL DURING THE DAY WITH FRESH SNOW COVER AND STRONG NORTHWEST WINDS. IMPROVEMENT WILL BE MUCH MORE SUBSTANTIAL INTO THURSDAY NIGHT AS GRADIENT WEAKENS AND WINDS BEGIN TO DIMINISH. SOME BLOWING SNOW WILL LIKELY PERSIST IN THE FAR EAST IN THE EVENING BUT SHOULD TAIL OFF INTO THE OVERNIGHT AS WINDS CONTINUE TO BACK OFF. BEYOND THURSDAY NIGHT...THE WEATHER IS ESSENTIALLY TRANQUIL INTO THE WEEKEND WITH TEMPERATURES AT OR BELOW NORMAL. BOTH GFS AND EURO BRING A SYSTEM ONSHORE THE WEST COAST LATE IN THE WEEKEND WITH AMPLIFICATION OVER THE CENTRAL UNITED STATES. AT THIS POINT...IT APPEARS THE PRIMARY AFFECTS FROM THIS SYSTEM WILL BE JUST SOUTH AND EAST OF THE FORECAST AREA TOWARD THE LATER HALF OF CHRISTMAS DAY AND A FEW DAY THEREAFTER. HOWEVER...GIVEN THE PROXIMITY TO IOWA...THE SYSTEM BEARS CLOSE TRACKING. && .AVIATION...19/18Z CONDITIONS WILL CONTINUE TO DETERIORATE OVERNIGHT WITH WIDESPREAD LIFR CONDITIONS DEVELOPING IN SNOW/BLOWING SNOW AND CIGS THOUGH THE PRECIPITATION WILL BE A MIX AT KOTM THROUGH 06Z BEFORE COMPLETELY SWITCHING OVER. THE WIND SPEEDS WILL GRADUALLY RISE THIS EVENING BEFORE SIGNIFICANTLY INCREASING AFTER MIDNIGHT. WIND GUSTS OF 40 TO 45 KTS LIKELY AT MOST LOCATIONS THROUGH A LEAST 18Z WITH SIGNIFICANT BLOWING SNOW AND NEAR ZERO VSBYS IN BLIZZARD CONDITIONS FOR A PROLONGED PERIOD. POSSIBLE SOME IMPROVEMENT IN THE AFTERNOON AS THE SNOW DIMINISHES BUT THE GUSTS AND EXISTING SNOW COVER WILL KEEP THE BLOWING SNOW CONTINUING. && .DMX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR BLACK HAWK-BREMER- BUTLER-CERRO GORDO-CLARKE-DECATUR-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-POLK- POWESHIEK-STORY-TAMA-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT. BLIZZARD WARNING UNTIL NOON CST THURSDAY FOR ADAIR-ADAMS-AUDUBON- BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE- HUMBOLDT-MADISON-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER. WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR EMMET-KOSSUTH- PALO ALTO. BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR APPANOOSE-DAVIS-MONROE-WAPELLO. && SHORT TERM...MJB LONG TERM...COGIL AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CST WED DEC 19 2012 IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-083>086- 094>097-202200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 351 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BLIZZARD WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WARNING CONTINUES FOR THE AREA THROUGH THURSDAY AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH REPORTS OF DRIFTING. IAZ023-024-033>035-044>047-057>059-070>072-081-082-092-093-202200- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE- BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR- RINGGOLD- 351 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BLIZZARD WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WARNING CONTINUES THROUGH MIDDAY THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH REPORTS OF DRIFTING. IAZ004-005-015-202200- EMMET-KOSSUTH-PALO ALTO- 351 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING CONTINUES THROUGH NOON THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH REPORTS OF DRIFTING. CC
The national radar mosaic for the moment the first event began.
41 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417100, 417101, 417102, 417103, 417104, 417105, 417107, 417108, 417109, 417111, 417112, 417113, 417114, 417115, 417116, 417117, 417118, 417120, 417121, 417122, 417123, 424085, 417124, 417125, 417126, 417127, 417128, 417129, 417130, 417131, 417133, 417134, 417135, 417136, 417138, 417139, 424087, 424088, 424089, 424090, and more.